Thunderstorm Wind, Marshall
- When
- March 6, 5:06 PM CST to 5:07 PM CST
- Where
- Marshall County, 1.74 mi NE of Frankfort
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.720, -96.400
A machine shed was destroyed.
During the late afternoon and evening of March 6 a line of severe t-storms developed and raced northeast at 50-60 mph. The storms developed within an environment that featured marginal moisture values featuring dewpoints in the lower to middle 50s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
During the late afternoon and evening of March 6 a line of severe t-storms developed and raced northeast at 50-60 mph. The storms developed within an environment that featured marginal moisture values featuring dewpoints in the lower to middle 50s. As a result, the bases of the storms were a higher than average and until sunset allowed good visibility to observe the numerous weak tornado circulations. Many of the tornadoes did not have any condensation funnels but simply featured a debris swirl at the ground with only a faint attachment to the cloud base. At least 7 tornadoes were documented via radar and observations but only minor damage was reported and there were no serious injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 6, 2:19 PM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 219 PM CST Mon Mar 6 2017 .SHORT TERM...(This evening through Tuesday) Issued at 218 PM CST Mon Mar 6 2017 Intense upper trough working east across the Northern Rockies with a smaller-scale wave swinging southeast into the High Plains. Dryline had pushed through Concordia at 20Z with dewpoints in eastern Kansas still in the mid to upper 50s despite intense mixing. Deep west to southwest flow behind the dryline leading to some blowing dust to the west and northwest, but cold front was not far behind with northwest winds into Phillipsburg at 20Z. On the large scale, winds continue to be the main story. HRRR has been fairly close with trends over the past few hours and has been hitting at gusts topping 50kts in north central Kansas in the late afternoon. Latest runs backing off of the extent and coverage of this however, and given observations to the west, will continue with the Advisory into the early evening. Storm chances still looking rather good with CIN diminishing and dryline and front coming in. Obviously lots of deep shear is in place, with some veering for storm organization. Early storms should still be able to be discrete at least initially, but increasing forcing should bring a more linear mode toward evening. Enough low level shear for a tornado risk with the early storms too, and with a slightly slower dryline trend, the time for tornadogenesis in this area is increasing, though mitigated by right moving supercell motions around 45kt. The early evening will bear close watching for severe storms, with the front's progression through the area by late evening ending storm chances. .LONG TERM...(Tuesday night through Monday) Issued at 218 PM CST Mon Mar 6 2017 By Tuesday, the mid-level trough axis will be shifting east of the area with northwesterly flow aloft still in place across the Northern and Central Plains. At the surface, low pressure will extend across the Northern Plains with high pressure tracking into Oklahoma and Texas. Models show a pressure gradient remaining in place over the region through the day, resulting in breezy westerly winds. These strong winds combined with dry conditions will lead to another day of extreme fire weather conditions for the entire outlook area. See the Fire Weather section below for further details. While these westerly winds will result in cooler conditions for Tuesday, high temperatures will still be above the seasonal normals in the upper 50s/low 60s. Dry conditions will continue through mid-week as northwest-to- southeast oriented zonal flow sets up over the central U.S. With surface high pressure advancing into the southeastern U.S., a warming trend is expected Wednesday and Thursday as winds shift to the south, pushing high temperatures back into the mid 60s to low 70s. There is a chance for some scattered showers and isolated thunderstorms Thursday afternoon into Thursday evening across east central KS as a front slides southward over the area. Cooler conditions are expected by Friday as expansive surface high pressure builds from the Northern Plains southward into the Central Plains behind the exiting front. This cooling trend will continue into the weekend as a mid-level trough dives into the Central Plains with northerly winds keeping high temperatures only in the mid 40s to low 50s. By early Saturday morning, models show two disturbances: one across the Northern Plains in association with the mid-level trough, and the second over Oklahoma as surface low pressure lifts northward. Models show these two disturbances converging over the CWA early Saturday morning with precipitation tracking eastward out of the area by the evening. With early morning temperatures Saturday morning near the freezing mark around the KS/NE border, there is the potential for a rain/snow mix across far northern KS before transitioning to all rain by mid/late morning. The next chance for precipitation may be Sunday night into Monday, however the ECMWF keeps this system further north of the CWA while the GFS/Canadian track it over the area. A rain/snow mix would be possible once again over far northern KS Monday morning as temperatures drop to near freezing. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1151 AM CST Mon Mar 6 2017 Minor changes to going aviation forecast. MHK still appears to be west of the storm initiation area, but it could be close. Other than a few hours of potential storms around 23Z at TOP and FOE, winds will continue to be the main concern with gusts of 45 knots possible through 01Z. Wind gusts pick up again at the end of the forecast. && .FIRE WEATHER... Issued at 218 PM CST Mon Mar 6 2017 Today: Very strong winds with falling RHs bring extreme fire danger to mainly western and central locations through sunset. Exact location of RH values falling below 20% is not certain, but any trimming of the Warning would lead to a poor message at this point. A tight pressure gradient will remain in place over the region on Tuesday, resulting in breezy westerly winds gusting upwards of 30- 40mph. Model soundings show very dry conditions in place over the entire region with dewpoints generally in the teens. Despite slightly cooler high temperatures (in the upper 50s to low 60s), these low dewpoints will be enough to cause RH values to plunge into the 14 to 18 percent range during the afternoon. The combination of these dry conditions and gusty winds will result in extreme fire danger conditions across the entire CWA. As a result, the Fire Weather Watch has been upgraded to a Red Flag Warning for the entire area. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CST this evening for KSZ008>012- 020>024-034>038. Fire Weather Watch from Tuesday morning through Tuesday afternoon for KSZ008>012-020>024-026-034>040-054>056-058-059. Wind Advisory until 8 PM CST this evening for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...65 LONG TERM...Hennecke AVIATION...65 FIRE WEATHER...Hennecke/65
Hazardous Weather Outlook National Weather Service Topeka KS 231 PM CST Mon Mar 6 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-072045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 231 PM CST Mon Mar 6 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe weather... There is a chance for strong to severe thunderstorms mid afternoon through early this evening. Scattered storms are expected to develop generally east of a line from Council Grove to Manhattan to Seneca, with the better chances for severe storms being along and east of an Emporia to Silver Lake to Hiawatha line. Storms may initially be discrete before congealing into a line. All severe hazards will be possible with any discrete storms that develop, including damaging straight line winds, large hail, and tornadoes. Thunderstorm chances end from west to east this evening. Fire weather... Extreme fire danger will continue through this afternoon over central, north central, and portions of northeast Kansas. A Red Flag Warning remains in effect for locations along and west of a line from Council Grove to Holton to Hiawatha. Strong Winds... Winds will be strong out of the south to southwest at 25 to 35 mph with gusts up to 50 to 55 mph at times. Winds will become more westerly in north central Kansas late this afternoon. These winds may pose a hazard to high profile vehicles and blow around unsecured objects. A Wind Advisory is in effect through 8 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Red Flag Warning is in effect for the entire outlook area Tuesday afternoon as extreme fire danger conditions are expected due to dry conditions and very gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight for locations east of a Herington to Manhattan to Seneca line. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
14 thunderstorm wind, 7 tornado, 6 hail. Local standard time, as filed.
A machine shed was destroyed.
Dime to nickel size hail with a few quarter sized stones.
Wind damage to an outbuilding and a grain bin.
A semi truck was blown off of Highway 177 near I-70|by this small tornado. Driver was uninjured. Exact start and end location are uncertain due to a lack of reliable damage indicators. Time estimated based on radar data.
This was an intermittent tornado with visual confirmation|on at least 4 separate occasions along its 16 mile track, including 3 |miles S of St George, 2 miles S of Wamego, 3 miles SW of Belvue, and SW |of St Marys. This tornado produced minimal damage along its track. Time |estimated based on individual reports and radar data.
Emergency management reported visual confirmation of a |tornado at this location with no reliable damage indicators impacted. |Time estimated based on radar data.
Video evidence of a tornado existing for at least one|minute, traveling approximately 1000 yards in that time. Start time |and location are likely prior to those noted here, with end time and |location likely after those noted here, but this is the period for |which video evidence encompasses. No damage was reported with this |tornado. Time estimated based on radar data.
Sustained winds of 60 MPH with gusts of 70 MPH or greater.
A visual confirmation of a tornado was reported |approximately 1 mile west of Paxico slightly north of Interstate 70. |This tornado proceeded to remove a barn roof on the northeast side of |Paxico. Time estimated based on radar data.
Roof was blown off of a barn.
Reported at KSNT studios.
A tornado touched down approximately 2 miles |southeast of Rossville where it overturned a center pivot|irrigation system. It proceeded to the east northeast, causing |minor tree damage before the damage track ended 3 miles northeast|of Silver Lake.
Estimated wind gust of 80 MPH near K-24 and 237 Road.
Emporia Airport reported a 50 knot wind gust.
Power poles and trees down, south of Highway-24 and Phillips Road.
Hail report received via social media.
An outbuilding was blown over with some livestock killed.
A firefighter gave a first hand account of being |impacted by the tornado in the town of Princeton, including power|flashes and rotating wind field. Damage to trees and power lines|in Princeton was reported. The tornado traveled east, impacting a|home on Nebraska Road where it was able to remove a majority of |the roof. 0.5 miles east of Nebraska Road a barn was destroyed and|other outbuildings damaged while a nearby home only experienced|minor roof damage. The tornado likely dissipated shortly after this|point while downburst winds continued to the east where approximately|20 power poles oriented north to south along Texas road were damaged.
Twenty power poles down near John Brown Road and Texas Road.
Two outbuildings had their tin roofs blown off.
Damage reported to one exterior side of a home. An outbuilding had the tin roof blown off with the inward facing wall tilted inward. Two cedar trees 20 inches in diameter were snapped at the base.
Trained spotter estimated 70 MPH wind gusts.
Cement block building was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683544, 683545, 683546, 683564, 674015, 674016, 674017, 674018, 683550, 674019, 683566, 683551, 674020, 683552, 683556, 683557, 683558, 683559, 683560, 683561, 683563, 674014, 683565, 683567, 683568, 683562, 683570.